Q. Does taking an antihistamine before getting allergy shots impact the effectiveness of the immunotherapy? I have seen occasional recommendations to take one in order to avoid a bad reaction, but I have not been able to find an answer to this concern. In addition, is it a problem if a patient has been doing this consistently, and then stops taking the antihistamine? Would it increase the chance of a negative reaction?
A. Data from immunotherapy for venoms suggests that antihistamine pre-treatment during the rapid build-up phase of immunotherapy reduces local adverse symptoms related to venom injections such as redness, swelling, and itching. A 2001 study looked at the question of whether antihistamine therapy influenced the effectiveness of honeybee immunotherapy. Results of the 2001 study, conducted after patients were on venom immunotherapy for an average of 3 years, suggested that pre-treatment with antihistamines during the initial phase of immunotherapy improved the effectiveness of the immunotherapy.
Some allergists recommend pre-treatment with oral antihistamines with the goal of prevention of local adverse symptom at the site of allergen immunotherapy injections. If a patient had been consistently taking antihistamines prior to immunotherapy, and stopped taking the antihistamines prior to immunotherapy, it is possible that they might have increased local irritation related to immunotherapy injections. However, it is also possible that the patient might not experience increased local irritation related to immunotherapy injections.
I recommend that you discuss your specific history and your concerns with your allergist, in order to develop a plan that is personalized for you.